Disseminated intravascular coagulation
DIC is the pathological activation of blood coagulation pathways that occurs in response to a variety of severe diseases. All, or some, of the following may simultaneously occur:
·Consumption of platelets and clotting factors l abnormal bleeding.
·Activation of intravascular thrombosis with both macro- and microthrombi formation leading to end-organ damage.
·Widespread activation of fibrinolysis leading to further bleeding.
·Microangiopatic haemolytic anaemia (‘RBCs destroyed in fibrin mesh’).
·Common: severe asphyxia, sepsis.
·Less common: severe IUGR, RDS, aspiration pneumonitis, NEC, rhesus isoimmunization, dead twin, severe haemorrhage, purpura fulminans, profound hypothermia.
·Common: septicaemia (60%), severe trauma, and burns.
·Less common: profound shock, hepatic failure, anaphylaxis, severe blood transfusion reactions.
·DIC usually occurs in the setting of a profoundly sick child.
·Oozing and bleeding from venepuncture sites, wounds, mucosal membranes, GI, pulmonary, and GU tracts.
·Microthrombi causing renal impairment, cerebral dysfunction, localized skin necrosis.
·Acute RDS (ARDS).
·Microangiopathic haemolytic anaemia.
Platelets d, PT i, APTT i, TT i, fibrinogen ‘fall’ (<1g/L), FDPs ‘rise’(>80mg/mL) or D-dimers (non-specific, but useful in monitoring progress).
·Immediately identify and vigorously treat underlying cause.
·Supportive care: O2, volume replacement for shock, blood transfusion.
·Platelet transfusion: if uncontrolled bleeding, or pre-procedure, but not for oozing. Indiscriminant use of platelets can ‘fuel the fire’ and cause more thrombosis.
·Coagulation factor replacement as required to control bleeding, e.g. fresh frozen plasma (FFP), cryoprecipitate if fibrinogen <500mg/L.
· Exchange transfusion may be beneficial, e.g. sepsis, rhesus isoimmunization, or polycythaemia (removes causative toxins or antibodies, and replaces clotting factors).
·Use of heparin is controversial, but may be needed if there is large thrombi or significant organ damage from microthrombi. Seek expert advice from a paediatric haematologist.
There is a high mortality, due to either the underlying disease or DIC-related haemorrhage or thrombosis.